Author: Michael Hunt, MD
- Toxicity happens from local anesthetics being given too fast, too much, or in the unintended spot
- Systemic toxicity manifests first with neurologic symptoms like circumoral numbness, tinnitus, blurred vision, nausea, and even seizures. Severe toxicity can then progress to arrhythmias and cardiac arrest.
- Maximum doses of lidocaine: 4 mg/kg; and with epinephrine: 7mg/kg.
- Maximum dose of bupivacaine: 2mg/kg; with epinephrine 3mg/kg
Editor note: treat seizures with benzodiazepines and avoid propofol for sedation; severe toxicity can also be treated with a 20% lipid emulsion, though there is debate on its efficacy
Dickerson DM, Apfelbaum JL. Local anesthetic systemic toxicity. Aesthet Surg J. 2014 Sep;34(7):1111-9. doi: 10.1177/1090820X14543102.
Neal JM, Mulroy MF, Weinberg GL; American Society of Regional Anesthesia and Pain Medicine.. American Society of Regional Anesthesia and Pain Medicine checklist for managing local anesthetic systemic toxicity: 2012 version. Reg Anesth Pain Med. 2012 Jan-Feb;37(1):16-8. doi: 10.1097/AAP.0b013e31822e0d8a.
Vasques F, Behr AU, Weinberg G, Ori C, Di Gregorio G. A Review of Local Anesthetic Systemic Toxicity Cases Since Publication of the American Society of Regional Anesthesia Recommendations: To Whom It May Concern. Reg Anesth Pain Med. 2015 Nov-Dec;40(6):698-705. doi: 10.1097/AAP.0000000000000320.